New Mexico, 2012

Heavy Snow and Damaging Winds in New Mexico, December 14, 2012

December 14, 2012 · NWS ABQ · 14 events in 13 counties and zones

An upper level storm system deepened along the California coastline on the 13th then ejected quickly eastward across New Mexico through the 14th. Widespread rain and higher terrain snow impacted central and western New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level storm system deepened along the California coastline on the 13th then ejected quickly eastward across New Mexico through the 14th. Widespread rain and higher terrain snow impacted central and western New Mexico. Heavy snowfall amounts were reported for the Gila region and the northern mountains. A line of strong thunderstorms developed out ahead of this storm system over the eastern plains where gusty winds and small hail were reported. Strong westerly winds then pushed across the east central and southeast plains as the storm exited northeast into the central plains states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 14, 4:48 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 14, 4:48 AM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
448 AM MST FRI DEC 14 2012

.AVIATION...
12Z TAF CYCLE
STRONG UPPER LOW EJECTS EAST INTO NM TODAY. SCT-NUM RA SHOWERS
WITH MVFR CIGS AND VSBYS...IN THE FORM OF SN ABOVE ABOUT 7500 FT.
ISOLD THUNDER POSSIBLE WITH STRONGER SHOWERS THIS AFTN. STRONG
WINDS WILL GUST BETWEEN 35 AND 50 KTS BY LATE MORNING MAINLY NEAR
AND ESPECIALLY S OF INTERSTATE 40 CORRIDOR AND LOCALLY EVEN
STRONGER FROM CENTRAL MT CHAIN EASTWARD IN THE AFTN. BRIEF BREAK
IN PRECIP THIS EVENING WITH STRONG WINDS CONTINUING ALONG THE EAST
SLOPES OF THE SANGRE DE CRISTOS OVERNIGHT. TRAILING SYSTEM WILL
BRING -SN TO KGUP AND KFMN AFT 08Z SATURDAY.

33

&&

.PREV DISCUSSION...324 AM MST FRI DEC 14 2012...
WINTER STORM EVENT UNDERWAY WITH THE UPPER LOW CURRENTLY OVER THE
FAR NORTHERN BAJA OF MEXICO...PULLING ENE INTO SOUTHWEST ARIZONA.
TODAY'S FORECAST FOR NORTHERN AND CENTRAL NEW MEXICO CONTAINS
RAIN...THUNDERSTORMS...SNOW SHOWERS...HEAVY SNOW...BLOWING
SNOW...BLOWING DUST AND POTENTIALLY DAMAGING WINDS.

THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWS A WELL DEVELOPED
PACIFIC MOISTURE TAP STREAMING NE INTO NEW MEXICO IN ADVANCE OF
THE UPPER LOW. RAIN AND HIGH TERRAIN SNOW SHOWERS HAVE DEVELOPED
ACROSS SOUTHERN AND WESTERN NEW MEXICO...WITH BOTH GALLUP AND
GRANTS REPORTING RAIN AND A DEWPOINT TEMPERATURE OF 33 AT 09Z.
THE DEWPOINT TEMPERATURE HERE AT KABQ WAS 17 AS OF 09Z...BUT THAT
WILL BE CHANGING WITH THE ONSET OF PRECIPITATION LATER THIS
MORNING. RAIN IS ANTICIPATED ACROSS THE ALBUQUERQUE METRO
TODAY...WITH AMOUNTS GENERALLY RANGING FROM 0.10 TO 0.20 INCH. THE
POP/QPF/SNOW AMOUNT FORECAST REMAINS THE SAME FROM THE PREVIOUS
FORECAST CYCLE WITH ONLY SMALL TWEAKS. THE WINTER STORM WARNINGS
AND ADVISORIES ARE STILL VALID AND WE'RE EXPECTING SIGNIFICANT
MOUNTAIN SNOWS WITH THIS WET SYSTEM. PWATS ARE ANTICIPATED TO BE
NEAR TWO STANDARD DEVIATIONS ABOVE NORMAL LATER THIS MORNING. THE
TUSCON UPPER AIR SOUNDING AT 00Z SHOWED A PWAT OF 0.58 INCH...AND
THAT MOISTURE PROFILE HAS SHIFTED NE OVER OUR AREA.

IN ADDITION TO THE SNOWFALL IMPACTS...WINDS ARE LOOKING TO BE MORE
OF AN IMPACT WITH EACH MODEL RUN. THE LATEST MODEL SOLUTIONS ARE
SHOWING 50-65KTS AT 700MB ACROSS CENTRAL AND EASTERN PORTIONS OF
THE AREA LATER TODAY. THE HIGH WIND WARNING ISSUED EARLIER FOR
SOUTHEAST ZONES STILL LOOKS VALID GIVEN THE LATEST MODEL
DATA...AND THE HIGH WIND WATCH ZONES WILL BE CONVERTED INTO WIND
ADVISORIES. THE WIND ADVISORY AREA MAY NEED TO BE EXPANDED TO THE
NORTHEAST LATER TODAY. THE WIND FORECAST FOR THE EAST SLOPES OF
THE SANGRES...NORTHEAST HIGHLANDS AND THE SOUTH CENTRAL MOUNTAINS
FOR TONIGHT IS ON THE UPTREND GIVEN RATHER BULLISH 06Z NAM12 DATA
SHOWING STRONG DOWNWARD FORCING WITH BOUNDARY LAYER WINDS IN
EXCESS OF 50KTS. WE'LL LIKELY END-UP WITH SOME ADDITIONAL WIND
HIGHLIGHTS FOR THOSE ZONES LATER TODAY.

THE SECOND UPPER LEVEL TROUGH...CURRENTLY BARRELING SOUTHEAST INTO
THE WEST COAST...IS THE KICKER FOR TODAY'S SYSTEM AND WILL BE
PROGRESSING EAST OVERNIGHT INTO SATURDAY TOWARD OUR AREA. THE 06Z
NAM12 SHOWS THIS TROUGH AFFECTING OUR AREA SATURDAY WITH A BONUS
ROUND OF SNOW. EXPECT ONLY A SHORT-LIVED 6-12HR BREAK BETWEEN THE
TWO SYSTEMS. ADDITIONAL ADVISORIES WILL LIKELY BE REQUIRED FOR
WESTERN AND NORTHERN ZONES FOR SATURDAY AND SATURDAY NIGHT. SOME
RATHER SIGNIFICANT SNOWFALL TOTALS ARE FORECAST FROM THE FIRST
AND SECOND SYSTEMS COMBINED...MAINLY TO THE WESTERN AND NORTHERN
MOUNTAINS. AMOUNT BETWEEN ONE AND TWO FEET OF SNOW ARE POSSIBLE
ACROSS THE PEAKS OF THE WESTERN AND NORTHERN MOUNTAINS BY EARLY
SUNDAY.

A DRY NORTHWEST FLOW WILL PREVAIL BY MONDAY WITH A FEW LINGERING
HIGH TERRAIN SNOW SHOWERS POSSIBLE. OTHERWISE...EXPECT BENIGN
WEATHER TO START-OFF THE WORK WEEK WITH TEMPERATURES MODERATING.
ANOTHER UPPER LEVEL TROUGH WILL PUSH ACROSS WEDNESDAY OR WEDNESDAY
NIGHT INTO THURSDAY...BRINGING WINDY CONDITIONS AND MORE
SNOW...MAINLY TO THE MOUNTAINS.

11

.FIRE WEATHER...
AREAS OF LIGHT PRECIPITATION BEGINNING TO DEVELOP OVER WESTERN AND
SOUTHERN NM EARLY THIS MORNING. THESE AREAS SHOULD CONTINUE TO
EXPAND AND INTENSIFY THROUGH THE LATE MORNING HOURS. CURRENT
PRECIPITATION OVER WRN NM IS FALLING AS RAIN BELOW ABOUT 8000 FEET.
EXPECT SNOW LEVELS TO FALL TO AROUND 7000 FEET BY AROUND MID-DAY
WITH THE PASSAGE OF THE PACIFIC COLD FRONT. PLENTY OF WIND WILL
ACCOMPANY THIS SYSTEM...ALLOWING FOR VERY GOOD TO EXCELLENT
VENTILATION RATES OVER ALL BUT FAR NORTHERN NM. 20 FT WIND SPEEDS
WILL BE STRONGEST GENERALLY SPEAKING NEAR AND SOUTH OF INTERSTATE 40
AND SOME GUSTS MAY REACH BETWEEN 45 AND 60 MPH IN THAT AREA. WHILE
WIND SPEEDS WILL BE FAR INTO CRITICAL RANGE LATE MORN AND AFTN
FRI...RH WILL BE WELL OUTSIDE OF CRITICAL VALUES...ABOVE ABOUT 30
PERCENT IN EVEN THE DRIEST SPOTS. WIDESPREAD WETTING PRECIPITATION
IS EXPECTED FOR MOST SPOTS IN THE DISTRICT WITH THE EXCEPTION OF THE
FAR NORTHEAST PLAINS.

AS A STRONG PRESSURE GRADIENT SETS UP OVER NORTHERN NEW MEXICO
TONIGHT...VERY STRONG TO POTENTIALLY HIGH WIND IS POSSIBLE TONIGHT
ALONG THE EAST SLOPES OF THE NORTHERN SANGRE DE CRISTOS MTNS.
BLOWING AND DRIFTING SNOW WITH THE POTENTIAL FOR WHITEOUT CONDITIONS
IN BLOWING SNOW ARE POSSIBLE FROM THIS EVENING THROUGH SATURDAY
MORNING AS A RESULT.

A SECOND...SOMEWHAT WEAKER...STORM SYSTEM FOR THE WEEKEND IS
SOMEWHAT COLDER THAN TODAY/S SYSTEM AND IS EXPECTED TO BRING
WIDESPREAD LIGHT TO MODERATE SNOW TO MANY PORTIONS OF WESTERN...
NORTHERN AND CENTRAL NM SATURDAY INTO SUNDAY MORNING. EXPECT VENT
RATES IN THE GOOD TO EXCELLENT CATEGORY MOST PLACES FOR SATURDAY AND
GOOD TO VERY GOOD FOR SUNDAY.

WEATHER PREDICTION MODELS REMAIN IN GOOD AGREEMENT FOR EARLY NEXT
WEEK. A DRY NORTHWEST FLOW ALOFT WILL TRANSITION OVER THE REGION
SUNDAY NIGHT INTO MONDAY WITH A RATHER FLAT/WEAK RIDGE ALOFT
BUILDING OVERHEAD LATE MONDAY INTO TUESDAY. SOME DISAGREEMENT
BETWEEN THE MODELS CONTINUES WITH REGARD TO THE TRACK OF A MID WEEK
SYSTEM. AT THIS POINT IN TIME...THE NORTHERN MOUNTAINS STAND THE
BEST CHANCES FOR ACCUMULATING SNOW WITH STRONG WEST WINDS THE MAIN
IMPACT ELSEWHERE.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR
THE FOLLOWING ZONES...NMZ533>537.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR THE
FOLLOWING ZONES...NMZ501-502-505-507-515-517-518-521-527.

HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ526-538>540.

WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR THE FOLLOWING
ZONES...NMZ503-504-506-508-510>514-516.

WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE
FOLLOWING ZONES...NMZ523-524-526.

&&

34
Hazardous weather outlook, Dec 14, 5:04 AM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 AM MST FRI DEC 14 2012

NMZ501>540-151300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
504 AM MST FRI DEC 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY AND
TONIGHT...BRINGING SIGNIFICANT SNOW AND WIND IMPACTS. WINTER
STORM WARNINGS... WINTER WEATHER ADVISORIES...HIGH WIND WARNINGS
AND WIND ADVISORIES ARE IN EFFECT. SIGNIFICANT SNOWFALL
ACCUMULATIONS ARE EXPECTED IN THE WESTERN AND NORTHERN MOUNTAINS.
POTENTIALLY DAMAGING WINDS ARE POSSIBLE ACROSS THE SOUTH CENTRAL
MOUNTAINS...ADJACENT HIGHLANDS AND SOUTHEAST PLAINS.

POTENTIALLY DAMAGING WINDS MAY DEVELOP TONIGHT ALONG THE EAST
SLOPES OF THE SANGRE DE CRISTOS AND ACROSS THE NORTHEAST
HIGHLANDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SECOND WINTER SYSTEM WILL MOVE ACROSS SATURDAY AND SATURDAY
NIGHT...BRINGING ANOTHER ROUND OF SNOW. WESTERN AND NORTHERN
AREAS HAVE THE BEST SHOT AT RECEIVING ACCUMULATING SNOWS FROM THIS
SECOND SYSTEM AND ANOTHER ROUND OF WINTER WEATHER ADVISORIES WILL
LIKELY BE REQUIRED. SNOW MAY CONTINUE WELL INTO SUNDAY NIGHT
ACROSS THE NORTHERN MOUNTAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

11

The radar

The Cannon AFB radar (KFDX), 38 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

8 heavy snow, 3 high wind, 3 thunderstorm wind. Local standard time, as filed.

Heavy Snow, Far Northwest Highlands

When
December 14, 6:00 AM MST to 6:00 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
RAWS

Remote automated weather stations within the region reported liquid equivalents between 0.50 and 0.90 inches, which taking temperatures into account should average between 4 and 10 inches. Gusty winds up to 35 mph were also reported in the region which likely lead to areas of blowing snow. Difficult travel conditions were reported per NMDOT.

Heavy Snow, Southwest Mountains

When
December 14, 6:00 AM MST to 4:00 PM MST
Where
Southwest Mountains forecast zone
Reported by
Trained Spotter

Trained spotters and SNOTEL reports across the area indicated between 5 and 12 inches of snowfall mainly in the region around the Gila Mountains. Gusty winds to near 40 mph were also reported with this event.

Heavy Snow, San Juan Mountains

When
December 14, 8:00 AM MST to 7:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts ranged from 4 to 11 across this region from trained spotters, COOP, and SNOTEL sites. Gusty winds were also reported with this event along with difficult travel conditions per NMDOT.

Heavy Snow, Jemez Mountains

When
December 14, 8:00 AM MST to 7:00 PM MST
Where
Jemez Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts ranged from 2 to 7 across this region from COOP and SNOTEL sites. Gusty winds up to 45 or 50 mph likely occurred in the high terrain with this event along with difficult travel conditions per NMDOT. Winter storm conditions were most likely present for several hours.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
December 14, 9:00 AM MST to 7:00 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Trained Spotter

Snowfall amounts ranged from 3 to 8 inches across this region per trained spotters and SNOTEL data. Gusty winds up to 50 mph were likely with this event along with difficult travel conditions per NMDOT.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 14, 10:00 AM MST to 8:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

Snowfall amounts ranged from 2 to 8 inches across this region per trained spotters, ski sites, SNOTELs, and COOP data. Gusty winds up to 50 mph were likely with this event along with difficult travel conditions per NMDOT.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
December 14, 10:00 AM MST to 8:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Public

Snowfall amounts ranged from 8 to 14 inches across this region per ski sites and SNOTEL data. Gusty winds up to 50 mph were likely with this event along with difficult travel conditions per NMDOT.

Heavy Snow, Upper Rio Grande Valley

When
December 14, 11:00 AM MST to 7:00 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Trained Spotter

Snowfall amounts ranged from 3 to 6 inches across this region per trained spotters and the public. Gusty winds up to 40 mph were likely with this event along with difficult travel conditions per NMDOT.

High Wind, Chaves County Plains

When
December 14, 12:00 PM MST to 3:00 PM MST
Where
Chaves County Plains forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
RAWS

Various RAWS and ASOS stations within this region reported wind gusts around 55 mph and the entire region surrounding it saw winds gusts as high as 60 to 65mph. It is likely that high wind gusts to 58 mph occurred across this zone.

Thunderstorm Wind, Curry

When
December 14, 1:27 PM MST to 2:40 PM MST
Where
Curry County, 1 mi N of (Cvs)cannon Afb
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
34.395, -103.320

Cannon AFB AWOS reported peak wind gust to 63 mph at 127pm then 58 mph again at 238pm as thunderstorms moved through the area.

Thunderstorm Wind, Roosevelt

When
December 14, 1:40 PM MST to 2:00 PM MST
Where
Roosevelt County, 2 mi SW of Dora
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.910, -103.355

West Texas mesonet at Dora.

Thunderstorm Wind, Curry

When
December 14, 1:55 PM MST to 2:40 PM MST
Where
Curry County, 3 mi NNW of Texico
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
34.420, -103.070

Clovis AWOS sites reported peak wind gust of 66mph as a line of thunderstorms moved through the area.

High Wind, Southwest Chaves County

When
December 14, 2:00 PM MST to 4:00 PM MST
Where
Southwest Chaves County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

Dunken.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
December 14, 5:35 PM MST to 5:55 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

Angel Fire Airport.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416892, 416893, 416894, 416895, 416896, 416897, 416898, 416899, 416900, 416906, 416904, 416905, 416901, 416903.